Texas, 2005

Hail in Texas, February 24, 2005

February 24, 2005 · NWS CRP · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Feb 23, 9:00 PM CST, 6 hours 40 minutes earlier.

Area forecast discussion, Feb 23, 9:00 PM CST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
900 PM CST WED FEB 23 2005

.UPDATE...18Z CYCLE OF THE GFS IS VERIFYING QUITE WELL PER LATEST
MSAS WITH REGARD TO THE POSITION OF THE COLD FRONT AND SEE NO REASON
TO DISPUTE IT/S MOVEMENT THEREAFTER. 00Z SOUNDINGS SHOWED A VERY
UNSTABLE ENVIRONMENT WITH CONSIDERABLE CAPE AND STEEP LAPSE RATES.
SIGNIFICANT BOUNDARY LAYER FORCING AND TROPOSPHERIC FORCING FROM AN
APPROACHING MID-LEVEL SHORTWAVE OVER MEXICO WILL OVERSPREAD THE
REGION OVERNIGHT/THURSDAY. ORGANIZING UPSTREAM CONVECTION WILL
LIKELY SEND AN OUTFLOW BOUNDARY SOUTHWARD OVERNIGHT AND THROUGH THE
ENTIRE CWA BY 12Z THURSDAY. THE STRONG COLD FRONT WILL LIKELY BE
THROUGH THE NORTHERN CWA BY 12Z THURSDAY THEN QUICKLY OFFSHORE
THEREAFTER. IT/S NOT INCONCEIVABLE THAT THE FRONT EVENTUALLY MERGES
WITH THE OUTFLOW BOUNDARY. PRE-FRONTAL CONVECTION WILL BE CAPABLE OF
PRODUCING AT LEAST SMALL HAIL(LOW WBZ HEIGHTS) AND STRONG GUSTY
WINDS AS SEVERE PARAMETERS BECOME MORE FAVORABLE. SIGNIFICANT
POST-FRONTAL ELEVATED CONVECTION EXPECTED THURSDAY GIVEN
SIGNIFICANT/INCREASING MID-LEVEL FORCING AHEAD OF THE 850HPA COLD
FRONT. LOCALLY HEAVY RAINFALL QUITE PROBABLE DURING THIS TIMEFRAME.
CONDITIONS STILL FAVORABLE FOR PATCHY/AREAS OF ADVECTION FOG
OVERNIGHT BUT EXTENT/INTENSITY TO BE SOMEWHAT LESS AS ENVIRONMENT
TRANSITIONS TO A PRECIPITATION MODE. ONLY CHANGES WILL BE TO RAISE
POPS ANOTHER 10% AND INCLUDE ENHANCED WORDING REGARDING THUNDERSTORM
STRENGTH AND RAINFALL INTENSITY.

&&

.AVIATION...MAIN CHALLENGE FOR TONIGHT WILL BE THE TIMING OF THE
FRONT AND THE PRECIP ASSOCIATED WITH IT.  HAVE GENERALLY GONE WITH
THE FASTER GFS MODEL AND DEPENDING ON LATEST TRENDS...MAY HAVE TO GO
EVEN FASTER WITH THE WIND SHIFT.  ENOUGH INSTABILITY WITH THE FRONT
TO GENERATE CONVECTION AND THUNDERSTORMS.  CIGS AND VSBYS AOB IFR
BEFORE FROPA.  ENOUGH INSTABILITY BEHIND THE FRONT FOR ELEVATED
CONVECTION TOMORROW...WITH CHANCES FOR THUNDER ENDING IN THE MID
AFTERNOON OVER KVCT AS ATMOSPHERE BECOMES MORE STABLE. WILL SEE AT
LEAST MVFR CIGS AFTER FROPA.

&&

.CRP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

85/SHORT-TERM
86/AVIATION
Hazardous weather outlook, Feb 24, 3:00 AM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
300 AM CST THU FEB 24 2005

GMZ230-235-250-255-270-275-TXZ229>234-239>247-241200-
ARANSAS-BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-BEE-CALHOUN-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
DUVAL-GOLIAD-JIM WELLS-KLEBERG-LASALLE-LIVE OAK-MCMULLEN-NUECES-
REFUGIO-SAN PATRICIO-VICTORIA-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-WEBB-
300 AM CST THU FEB 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TONIGHT AND THURSDAY

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 AM THIS MORNING
ALONG AND NORTH OF A LINE FROM LA SALLE COUNTY TO ARANSAS COUNTY. A
LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF
SOUTH TEXAS EARLY THIS MORNING...AND BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS IN EXCESS OF 70 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY

SMALL CRAFT ADVISORY CONDITIONS ARE ANTICIPATED LATE THURSDAY
THROUGH FRIDAY...BEHIND THE COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EARLY THIS MORNING.

JR

In the hours before

Special weather statement, Feb 23, 10:39 PM CST, 5 hours 1 minute before
AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1039 PM CST WED FEB 23 2005

TXZ229>234-239>247-241000-
ARANSAS-BEE-CALHOUN-DUVAL-GOLIAD-JIM WELLS-KLEBERG-LA SALLE-LIVE OAK-
MCMULLEN-NUECES-REFUGIO-SAN PATRICIO-VICTORIA-WEBB-
1039 PM CST WED FEB 23 2005

...SHOWERS AND THUNDERSTORMS EXPECTED OVERNIGHT AND THURSDAY...

A COLD FRONT IS EXPECTED TO MOVE THROUGH SOUTH TEXAS LATE TONIGHT
AND EARLY THURSDAY MORNING. A SERIES OF UPPER LEVEL DISTURBANCES
WILL COMBINE WITH ABUNDANT MOISTURE AND INSTABILITY AND THE COLD
FRONT TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS AFTER MIDNIGHT.
SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO BECOME WIDESPREAD ON
THURSDAY BEHIND THE COLD FRONT. SOME STORMS MAY BE STRONG WITH SMALL
HAIL...STRONG GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING.
THE THREAT FOR LOCALLY HEAVY RAINFALL WILL ALSO INCREASE ON
THURSDAY. RAINFALL AMOUNTS WILL RANGE FROM 0.5 INCHES OVER THE
WESTERN RIO GRANDE PLAINS TO 1.5 INCHES ACROSS THE COASTAL BEND WITH
LOCALLY HIGHER AMOUNTS.

RESIDENTS ACROSS SOUTH TEXAS SHOULD CLOSELY MONITOR THIS DEVELOPING
WEATHER SITUATION AND BE ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD
BE PREPARED FOR POSSIBLE ACTIVATION.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.

FOR THE LATEST WEATHER FORECASTS AND WARNINGS...CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/CRP

TE/BB
Special weather statement, Feb 24, 2:17 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
217 AM CST THU FEB 24 2005

TXZ229>234-245>247-241400-
ARANSAS-BEE-CALHOUN-GOLIAD-LA SALLE-LIVE OAK-MCMULLEN-REFUGIO-
VICTORIA-
217 AM CST THU FEB 24 2005

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
VALID UNTIL 800 AM CST THURSDAY MORNING. THE WATCH INCLUDES THE
COUNTIES OF ARANSAS...BEE...CALHOUN...GOLIAD...LA SALLE...LIVE OAK...
MCMULLEN...REFUGIO AND VICTORIA. SOME CITIES INCLUDED IN THE WATCH
ARE BEEVILLE...COTULLA...ENCINAL...GEORGE WEST...GOLIAD...PORT
LAVACA...PORT OCONNOR...REFUGIO...ROCKPORT...SEADRIFT...SKIDMORE...
THREE RIVERS...TILDEN AND VICTORIA.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS TO OCCUR IN OR NEAR THE WATCH AREA. SEVERE
THUNDERSTORMS ARE CAPABLE OF PRODUCING LARGE HAIL THE SIZE OF A DIME
OR LARGER...STRONG WINDS OF 58 MPH OR GREATER AND EVEN TORNADOES.

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD BE PREPARED FOR POSSIBLE
ACTIVATION. RESIDENTS ACROSS SOUTH TEXAS SHOULD REMAIN ALERT AND BE
READY TO ACT QUICKLY IF THREATENING WEATHER APPROACHES YOUR AREA. IF
SEVERE WEATHER THREATENS YOUR AREA...THEN MOVE TO AN INTERIOR ROOM
AND LAY DOWN ON THE FLOOR. IF CAUGHT OUTSIDE...LAY FLAT DOWN ON THE
GROUND...PREFERABLY IN A DITCH OR OTHER LOW SPOT. NEVER TRY TO OUTRUN
SEVERE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WARNINGS REGARDING THIS DEVELOPING WEATHER SITUATION.

FOR THE LATEST WEATHER FORECASTS AND WARNINGS...CHECK OUR WEB SITE AT
WWW.SRH.NOAA.GOV/CRP

JR

The radar

The Corpus Christi radar (KCRP), 126 km away, was scanning. The volume nearest the first event began at 09:39 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, McMullen

When
February 24, 3:40 AM CST
Where
McMullen County, Tilden
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
28.450, -98.550

Hail, Live Oak

When
February 24, 4:35 AM CST
Where
Live Oak County, 1 mi E of George West
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
28.333, -98.100

Penny-sized hail on FM 799.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439108, 5439109.